Kansas, 2018

Flash Flood in Kansas, September 7, 2018

September 7, 2018 · NWS EAX · 1 event in 1 county or zone

During the afternoon of September 7 widespread rain moved through portions of eastern Kansas. This produced some minor flooding near Osawatomie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the afternoon of September 7 widespread rain moved through portions of eastern Kansas. This produced some minor flooding near Osawatomie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 7, 5:25 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Sep 7, 5:25 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
625 AM CDT Fri Sep 7 2018

.Discussion...
Issued at 308 AM CDT FRI SEP 7 2018

Primary concern in the short to mid-range forecast will continue
to be heavy rain and flood potential with the remnants of Gordon.
Main updates are to slightly shift the heaviest rainfall amounts
to the east southeast, resulting in the removal of few counties
from the western side of the Flash Flood Watch.

TD Gordon is currently located over central Arkansas, and will
continue to lift slowly to the north while being steered east by
an approaching upper trough over the next several days. Northeast
flow on the northwest side of the low has strengthened over the
last 12-24 hours, advecting in slightly cooler temperatures but
minimally impacting low-level and the overall moisture profile.
PWATs remain in the 2-2.5 inch range, resulting in very efficient
rainfall in the elevated frontal bands that will lift northwest
then eventually pull back to the east as the system slowly shifts.
While the upper trough will eventually work to end the long-
duration precipitation event, it may initially enhance showers as
lift overrides the already supportive environment, resulting in a
resurgence of showers and embedded storms later this morning, and
perhaps again tonight. The heaviest rain will occur where the
longest duration of rainfall occurs, since the environment is
nearly uniform in its support for efficient rainfall. This is most
likely to occur across central Missouri, closer to the low center
and where frontogenesis will likely pivot as the low approaches
and is then nudged eastward by the weak upper trough. The Flash
Flood Watch will remain in effect across these areas, where
additional precipitation may exceed 2 to 3 inches.

Temperatures will also be impacted by cloud cover, periodic rain
showers and northeast flow, and will likely top out 10-15 degrees
below normal highs in the upper 60s to lower 70s both today and
Saturday. A recovery to more normal conditions will begin Sunday
as breaks in cloud cover allow for more diurnal heating, and as
northeast flow gradually diminishes as Gordon departs. Rainfall
potential will decrease Saturday, then a quiet, dry forecast is
anticipated through the remainder of the period.

&&

.Aviation...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 625 AM CDT FRI SEP 7 2018

Areas of light fog and drizzly, misty rain showers will gradually
transition to a steadier rain with slightly better visibilities
this morning. Ceilings may raise a few hundred feet, but are
likely to stay IFR to very low-end MVFR throughout the day. Winds
will remain very steady in direction between 30-40 degrees,
increasing to around 10-12 kts by mid-morning. Rain may shift
south of the terminals by mid- to late-afternoon, but confidence
in placement and coverage is too low to warrant a complete removal
from the KC-area TAFs. Ceilings will likely lower again after
sunset, and fog may redevelop at KSTJ where lingering showers are
less likely.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...Flash Flood Watch through late Saturday night for MOZ006>008-
     015>017-023>025-031>033-038>040-044>046-054.

&&

Discussion...Laflin
Aviation...Laflin
Hazardous weather outlook, Sep 7, 3:46 AM CST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
446 AM CDT Fri Sep 7 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
446 AM CDT Fri Sep 7 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Periodic moderate to locally heavy rain will be possible today
 and tonight. Rain totals of 1 to 2 inches with locally higher
 amounts will be possible. This may lead to localized flooding and
 flash flooding, especially east of U.S. Highway 65.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 The heaviest rainfall will be departing Saturday, but heavier
 showers may linger into the morning hours. Otherwise, no hazardous
 weather is expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 67 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Miami

When
September 7, 11:30 AM CST to 2:30 PM CST
Where
Miami County, 1.64 mi WSW of Osawatomie Paola Arp to 1.63 mi WSW of Osawatomie Paola Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.522, -94.949

Widespread moderate to heavy rain moved through Miami County Kansas, producing some minor flooding at 335th Street near Plum Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786648.